There are several previous posts on this topic – Doxycycline causes Suicide and Suicide is Painless and becoming suicidal on an antibiotic. None of them give as compelling a picture of what the problem is like from the inside as this letter that came to RxISK some months ago.
A Life in Good Shape
I am a thirty-eight year old active mother and partner who regularly practices yoga and meditation and enjoys time in nature often.
On Friday, July 23, 2021, I saw a doctor virtually for a rash that looked like it may be a tick bite. The doctor prescribed Doxycycline “just to be safe.” That day, I started taking the medicine as prescribed. 100 mg capsules, 2x day for 10 days.
The next day I started to feel odd in a way that I could not articulate.
By the third day of taking the medicine as prescribed, I had this intense sadness set in. For what may have been the first time ever I had insomnia and was up for hours throughout the previous night. At times during the night, I felt incredibly anxious and panicked, but it was unclear why and unusual for me. I normally sleep soundly and easily – so much so that it’s a family joke.
By day four of the medicine, I was what I describe as mentally hijacked. I felt remarkably sad, was crying uncontrollable at times and almost was certain I’d somehow dropped into a depression seemingly overnight.
I usually have an acute awareness of what is happening in my body, so I was incredibly curious about what was happening. I looked at the side effects for the medication online, almost certain insomnia and depression would be listed, and I did not see them. I was baffled by this as the only lifestyle change I’d made in the previous days was starting the medication. I reached out to a friend who is a pharmacist hoping he’d have some insight. He said it was “unlikely” that the medication was causing the depression and insomnia. I thanked him but felt differently.
The second night of insomnia was far worse and markedly different than the first. Before going to bed, I had very unusual thoughts and urges about writing negative comments online – something I do not do. During the sleepless night, I went downstairs and walked aimlessly around in the darkness, something I’d never done. I tossed and turned on my sofa and decided to end my pursuit of current study, deeming it ridiculous, unlikely and selfish. This is a field I am deeply engaged in and very passionate about and I’ve never questioned my participation in it.
As the night went on I decided that my whole life was fake and a waste and I would not go on living in the same cheerful way I had been. I am a generally upbeat, optimistic and inspirational person. I deemed this ridiculous.
I’m also a writer and working on a book. I decided that my writing a book was trash and stupid and I’m destined to sit around the house and do nothing. I’d release any and all career aspirations and live the Disney movie role of old woman who casts her dreams aside.
I’ve NEVER thought any of these things before. Not once. And alone, in the dark in the middle of the night they set in like a fog. I saw no other way to be. The scary part is that my reason and logic had been completely absent. Normally if I have a negative thought, I notice it and adjust or tell myself I’m being too harsh or I’m being insecure. This was not the case here. There was no reasoning or awareness of the absurdity of thought.
The next day, my husband was perplexed by my nighttime wandering as I’d never done that before.
I then had an awkward call with my sister, whom I am very close with and we have a great relationship. We were preparing for a family vacation together in just a few days to celebrate our mom turning 60. I’d been looking forward to the vacation for months and the excitement I’d felt for all that time had completely vanished. I couldn’t care less about the vacation and did not even want to go.
On the call with my sister I remember sitting on my porch loathing the idea of vacation and feeling numb to life for no apparent reason. I could tell that the tone and things I was saying were confusing to my sister and she could not understand my behavior. I was supposed to go to lunch with her and our friend that day and I said I didn’t feel like going and cancelled. That was incredibly out of character for me also. I looked forward to all social things, especially with my sister and I’m not one to cancel anything.
I remember my husband coming out to the porch after the call ended. I nonchalantly told him I’d cancelled the lunch and his jaw nearly dropped. That moment I saw fear in his eyes. He was worried about me. I could see this clearly but did not care. It’s as if I was watching from above and saw all the awkwardness of the phone call and all the unusual behavior I was displaying but I was so disconnected from what was happening and I did not even care.
In between interacting with people and being alone I felt little snippets of my normal self. In one of those snippets I started thinking about gut health, a topic I’m interested in and have done some research on. I reasoned that if probiotics can support and strengthen gut health, especially when taking antibiotics, perhaps the antibiotics were having a dramatic and inverse effect on me. Knowing that gut health is tied to mental health and aware that some studies have seen probiotics work like antidepressants, I wondered if my deteriorating gut health due to the antibiotics was making me depressed and causing a deteriorating mental state.
When I specifically googled Doxycycline, I came across the NIH study linking the drug to suicide in otherwise healthy individuals.
I suddenly had a strong feeling that I should discontinue the drug. I immediately had a chat with my husband who agreed I must stop taking immediately, and I did.
In all, I took the medication for 4 days, 8 doses. By day two, I started to feel unusual. As someone who focuses on subtleties in the body through yoga and meditation, I’m grateful that I listened to the cues I received. Without that awareness I am scared to think what may have been otherwise.
The most startling part for me was the second night of insomnia and the negative self talk and disgust that I had towards myself. Once my head cleared again the day after I stopped taking the medication, I felt so violated and shocked. It was as if someone had come into my brain and rearranged things.
I am someone who respects modern medicine and all that it may offer. I also appreciate holistic health and choose natural options when available. I was reluctant to take the medicine to begin with because I was worried about the effects on my gut bacteria but I weighed the pros and cons and took it. I will not take this medication again but will continue to be aware and research future medicine thoroughly.
Most importantly, if Doxycycline was labeled properly with the various side effects people have experienced, things may be different for future patients. Parents can be more informed for their children and know what to supervise them for.
I’m grateful that I was able to perceive that I was being mentally hijacked as it was happening and that I discontinued the medication after 4 days. Each day the side effects got stronger so any additional days would have been even more detrimental.
If patients are not interested in research and attune to what may be happening in their body, taking this medicine is dangerous.
In the weeks after this happened, I struggled to feel calm, in the same way our bodies have a hard time settling after we just miss getting into a car accident.
I am incredibly grateful for this study as I believe it saved my life.
A few weeks before getting that account, we had another startling letter.
My 14 y.o. son with no mental health history had been taking doxycycline 100 mg daily for mild acne for a couple of months when his school nurse called me to pick him up Wednesday. When I arrived, he was shaking and crying uncontrollably. He said, Mom, I think the pills I’m taking are making me want to kill myself. All I can think of is taking the whole bottle to kill myself.
A couple hours later we were interviewed by a social worker at a Behavioral Health facility. His BP was in the 140s systolic and HR 115. He appeared calm however and explained how he became fixated on his pills and asked his teacher for help after having the thought to google “doxycycline and suicide.” Yours was one of the websites he found.
We were instructed to discontinue the medication and follow up with his pediatrician. Although a dermatologist has prescribed the medication and has also been alerted, his pediatrician interviewed and assessed my son and said he will code the incident as an adverse reaction to doxycycline.
Thank you for what you are doing to create awareness.
The thought that a 14-year-old boy can make connections that MHRA, FDA and the New England Journal of Misinformation can’t make is a good one to start the week on if you take a glass half-full approach to the world,